Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

April 6, 2020Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 6, 2020, 11:01 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2020, 11:01 PM CDT (04:01 UTC)
Expired
Apr 6, 2020, 11:30 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 153 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 11:25 PM CDTHAIL 1Collis, MNTIME ADJUSTED TO MATCH RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KABR 070401
SVRABR
MNC011-155-070430-
/O.NEW.KABR.SV.W.0004.200407T0401Z-200407T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1101 PM CDT Mon Apr 6 2020

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Traverse County in west central Minnesota...
  North central Big Stone County in west central Minnesota...

* Until 1130 PM CDT.

* At 1101 PM CDT, a severe thunderstorm was located near Siloah
  Country Church, or 14 miles southwest of Wheaton, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Siloah Country Church around 1105 PM CDT.
  Graceville and Collis around 1115 PM CDT.
  Johnson and Trinity Lutheran Country Church around 1125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4557 9673 4566 9674 4571 9625 4559 9625
      4558 9624 4556 9624
TIME...MOT...LOC 0401Z 266DEG 38KT 4561 9663 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
342 
WWUS53 KABR 070407
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1107 PM CDT Mon Apr 6 2020

MNC011-155-070430-
/O.CON.KABR.SV.W.0004.000000T0000Z-200407T0430Z/
Traverse MN-Big Stone MN-
1107 PM CDT Mon Apr 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN TRAVERSE AND NORTH CENTRAL BIG STONE COUNTIES...

At 1107 PM CDT, a severe thunderstorm was located over Siloah Country
Church, or 13 miles south of Wheaton, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Johnson and Trinity Lutheran Country Church around 1125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4557 9665 4566 9667 4571 9625 4559 9625
      4558 9624 4556 9624
TIME...MOT...LOC 0407Z 266DEG 38KT 4561 9653 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
222 
WWUS53 KABR 070428
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1128 PM CDT Mon Apr 6 2020

MNC011-155-070438-
/O.EXP.KABR.SV.W.0004.000000T0000Z-200407T0430Z/
Traverse MN-Big Stone MN-
1128 PM CDT Mon Apr 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE AND
NORTH CENTRAL BIG STONE COUNTIES WILL EXPIRE AT 1130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small 
hail is still possible with this thunderstorm.

LAT...LON 4557 9665 4566 9667 4571 9625 4559 9625
      4558 9624 4556 9624
TIME...MOT...LOC 0428Z 266DEG 38KT 4562 9624 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:47 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 6, 9:47 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
947 PM CDT Mon Apr 6 2020

.UPDATE...
Issued at 942 PM CDT Mon Apr 6 2020

Chasing a few strong/severe storms this evening. MUCAPES upwards
of 1500 j/kg and strong shear north of sfc low enough to get
isolated storms going this evening. Mid level lapse rates are
steep, but LL lapse rates not so much, probably why haven't had
much in the way of winds with the storms. However, cold spring
freezing levels and steep lapse rates lead to a report of golf
balls. I guess spring is here! Expect activity to continue moving
east through the rest of the evening with isolated strong/severe
through midnight possible.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 254 PM CDT Mon Apr 6 2020

Forecast challenges surround the isolated/scattered shower or
thunderstorm potential with two frontal passages working through the
region tonight and again tomorrow night.

Currently...It's sunny and warm across the James River valley over
into the Missouri River valley of the CWA. Temperatures across those
areas are warming into the 60s and 70s on a southerly wind. Out over
the Prairie Coteau and into west central Minnesota, still trying to
work over/mix out the stratus clouds that are creating a partly to
mostly cloudy sky this afternoon. Temperatures have only managed to
warm into the 50s to low 60s there, on southerly winds. There is a
lee-of-the-Black-Hills surface low/trof positioned across central
South Dakota, which may end up serving as a focus mechanism for a
storm or two through late this evening, while the surface cold front
that's supposed to move through the region later tonight is analyzed
just now moving into north central Montana, heading toward eastern
Montana.

Coverage this evening/overnight of showers/storms will probably be
isolated at best, but could see convection popping up pretty much
anywhere over the CWA. Prior to the cold front's passage, there will
be a completely separate low level forcing mechanism in place (lee-
of-the-Black-Hills surface low/trof) sitting out over central South
Dakota this evening. The atmosphere/boundary layer out there this
afternoon/evening could be characterized as "well mixed/deeply
mixed", so a shower/storm or two developing there early on with the
potential to produce some gusty winds (DCAPE ~ 900-1100J/KG) is
certainly within the realm of possible. Later tonight, where SPC has
upgraded a few counties across far northeast South Dakota and west
central MN to a marginal risk of severe weather (hail mainly), a few
additional showers/storms may be forced/produced by a cold front and
associated area of low pressure aloft that will be working from west
to east across the region. Low temperatures tonight will not be all
that cold, probably a handful of degrees above climo normal, in
fact, especially with the night-time boundary layer expecting to
maintain some mixing-ability on post-frontal northwesterly winds.

A dry and warm Tuesday is still expected with a very brief bubble of
surface high pressure working over the region in between cold
frontal boundaries. Despite the mixing air on Tuesday being anywhere
from 3C to 5C degrees cooler than today's mixing air, the westerly
component of wind in that mixing layer should prove adequate enough
to warm most areas of the CWA back up into the upper 50s to upper
60s.

The much advertised strong cold frontal passage is still in store
for Tuesday night. And, while the winds behind this front will again
become northwesterly, the truly strong blustery nature of those
winds won't be felt until Wednesday. But, what could be felt Tuesday
night are few more showers/weak thunderstorms, potentially
developing along/behind the front as it passes through the region
from northwest to southeast. Again, the mixy nature of post-cold
frontal winds Tuesday night should help to hold the mercury up some.
Low temperatures Tuesday night, at this point, are not expected to
dip down below the freezing mark over the vast majority of the CWA.

.LONG TERM...(Wednesday through Monday)
Issued at 254 PM CDT Mon Apr 6 2020

Expect a windy Wednesday. We won't be able to rule out light rain
over our far eastern counties, but little to no precipitation is
expected as large 500mb low over central Canada pushes a significant
trough across the area with cold air rushing in on northwesterly
winds. 850mb temperatures are expected to fall from +5 to -3C
(lowest northwest) to 0 to -3C (lowest northeast) by the end of the
day. Although it will be difficult to counteract the April sun,
surface temperatures will only rise a few degrees and stay about 5
degrees below average for that date. Far northeastern SD and west-
central will remain in the cooler air and closer to the exiting
500mb low, with off and on cloud cover lingering through the day
Thursday. Otherwise, cold high pressure will continue to sink in
from the northwest and be overhead by 00Z Friday. Expect a period of
breezy to windy conditions Wednesday, relaxing west to east Thursday.

Friday night through the weekend could bring some more light
precipitation thanks to a couple of areas of low pressure at the
surface nearing from the north and south, as another broad 500mb
trof sinks in from the northwest. Expect another punch of cold
air this weekend, with highs struggling to get into the mid 40s
Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 617 PM CDT Mon Apr 6 2020

VFR skies/vsbys are expected through tonight across the region,
except for patchy late night fog around KABR/KATY. Isolated
showers and thunderstorms are possible this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...TDK
Hazardous weather outlook, Apr 6, 3:00 PM CDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
300 PM CDT Mon Apr 6 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-072000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
300 PM CDT Mon Apr 6 2020 /200 PM MDT Mon Apr 6 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

An isolated shower or thunderstorm is possible this evening and
tonight. Gusty winds and some hail could accompany thunderstorms this
evening and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

In the hours before

Local storm report, Apr 6, 9:08 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BARNARD                 45.73N 98.50W
04/06/2020  M0.88 INCH       BROWN              SD   TRAINED SPOTTER

&&

RV
Local storm report, Apr 6, 9:36 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
936 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             5 SSE HOUGHTON          45.69N 98.17W
04/06/2020  E1.75 INCH       BROWN              SD   PUBLIC

            LARGEST STONES WERE GOLF BALL SIZE WITH
            PLENTY OF SMALLER SIZE STONES.

&&

RV
Local storm report, Apr 6, 9:41 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             1 N CLAREMONT           45.68N 98.02W
04/06/2020  M1.50 INCH       BROWN              SD   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

RV
Local storm report, Apr 6, 9:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             7 NNE LANGFORD          45.69N 97.78W
04/06/2020  E1.00 INCH       MARSHALL           SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZE WITH SOME QUARTER SIZE.

&&

RV
Local storm report, Apr 6, 10:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             SISSETON                45.66N 97.05W
04/06/2020  E1.00 INCH       ROBERTS            SD   CO-OP OBSERVER

&&

MC
Special weather statement, Apr 6, 10:43 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1043 PM CDT Mon Apr 6 2020

MNZ039-046-SDZ008-070415-
Traverse MN-Big Stone MN-Roberts SD-
1043 PM CDT Mon Apr 6 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN TRAVERSE...NORTHWESTERN
BIG STONE AND CENTRAL ROBERTS COUNTIES UNTIL 1115 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Traverse Housing Units, or 10 miles east of Sisseton, moving
east at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wheaton, Browns Valley, Dumont, Halls Landing, Lake Traverse, Lake
Traverse Housing Units, Siloah Country Church, Collis, Dakota
Connection & Casino, Rainbow Island, Silver Bridge and Traverse
Country Park.

LAT...LON 4558 9697 4577 9700 4582 9643 4558 9641
TIME...MOT...LOC 0343Z 266DEG 38KT 4566 9683

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:43 PM CDTSpecial Weather StatementABRTraverse32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.